Steroid Injections

If you undergo a steroid (cortisone) injection(s) to your shoulder, the steroid is often mechanically irritant and may flare your shoulder pain up for 48hrs. In some instances, particularly if you have a frozen shoulder, the pain may be made worse for a period of 2 weeks. This is usual and should in itself not be any cause for concern.

Directly after your injection you should, if at all possible, rest your shoulder completely for 48hrs.  The use of a sling and an ice pack would also be very useful in this time period.  You should avoid lifting your arm up overhead for several days after the injection and take regular pain killers and anti-inflammatory tablets if you can tolerate them, that is to say, if you do not have asthma, kidney or stomach problems. The injection will frequently take 2 weeks to take effect and for your pain to ease.  I usually suggest that if you are experiencing shoulder impingement symptoms (rubbing and fraying of the rotator cuff) that you commence physiotherapy at 2 weeks following your injection and then return to me at 8 weeks following your injection for consideration regarding the possible requirement of a further injection to your shoulder.

If you have a frozen shoulder you should not engage in physiotherapy until such time as your shoulder pain eases completely and in frozen shoulder the injections are directed towards the inflammation in your shoulder and movement will follow more slowly after your pain has subsided.

The only real potential side effects from the injections which will have been discussed with you prior to your injection include that of an infection within the shoulder joint which can in itself be a very serious complication and if this was the case your shoulder pain would be so severe that you would be unable to move your arm at all; your temperature would be elevated and you would feel sick and unwell.  To date, after performing thousands of injections, this complication has not occurred in my practice.  Sometimes in the presence of calcium deposits within the rotator cuff your shoulder pain can be elevated very significantly and on occasion patients are admitted to hospital for intravenous pain relief.  The only other complication that might occur following injection in ladies is that of menstrual abnormalities which can persist for several months following injection and the risk of facial flushing which can be quite intense and last for several days. These complications are transient and should not cause any undue concern.

Undergoing a steroid injection in the presence of diabetes will elevate your blood sugars for several days and sometimes very significantly and if you do have diabetes you should be very vigilant in relation to your blood sugars after injection.